Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Smoking and Tobacco

Can inhalers cause saliva and sinus infection

05/17/1998

Question:

Can inhalers cause saliva and sinus infections?

Answer:

Yes, if the inhalers are not properly rinsed, they can grow molds and bacteria on their surfaces. These molds and bacteria can cause infections in the mouth, lungs, and possibly sinuses.

Steroid inhalers, in particular, need to be thoroughly cleaned. Your mouth also needs to be thoroughly rinsed after using steroid inhalers. Not rinsing, can lead to fungal infections in the mouth (thrush). These appear as white areas on the surfaces of the tongue, roof of the mouth, etc. that can cause pain and trouble swallowing.

For more information:

Go to the Smoking and Tobacco health topic, where you can:

Response by:

Margaret C Sweeney, MD
Formerly, Associate Professor of Clinical Family Medicine
College of Medicine
University of Cincinnati